MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 07/14/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The event is currently under investigation.
 
Event or Problem Description
It was reported during an abdominal endovascular aneurysm repair procedure that persistent leaking and continued blood loss occurred.Persistent leaking occurred from the area where the trigger wires sits on the grey introducer system.Even once one trigger was removed, the blood loss continued.When both trigger wires were removed, the blood loss still continued.It was very slow but persistent.In addition, the scrub nurse bent the introducer into an ¿s¿ shape to try and bend it.This was done before anyone could stop her.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.(b)(4).Investigation - evaluation a review of the complaint history, functional test, drawings, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, trends, quality control and visual inspection of the returned device was conducted during the investigation.The visual inspection of the returned device reported: the device as received, the pin vise was tightened.Biomaterial was present between the trigger collar and the trigger shaft.The device is curved at the distal end.The curving likely occurred when the scrub nurse bent the product for disposal.Biomaterial was seen in the trigger wire holes in the trigger shaft.Leak test: using a needle approximately the same diameter as the trigger wire (0.013 in), water was injected into the distal trigger wire hole with the use of a syringe.Water did not move through the device and leak through the trigger wire holes in the trigger shaft; the water all dripped out of the distal wire hole where it was injected.The device appeared to be clogged with biomaterial.Leak test on unused device: a device with a trigger wire release mechanism was tested in the same way as above; water did not drip out from between the trigger collar and the trigger shaft or from the trigger wire holes when injected into the distal wire holes.Destruction test: the trigger wire shaft and collar were twisted apart, cracking the glue.Channel locks were used, so teeth marks are now present on the device.The trigger shaft threads contained blood/biomaterial.The inner cannula was clipped (by us) in order to take apart the subassembly.The bottom cap was intact and made contact with the insert.The silicone disc was examined and showed no sign of damage.The nipple on the silicone disc / small check-flow valve faced the insert.The insert showed no damage and was in the correct orientation.It was removed from the device and placed in the bag.The bottom cap, the insert, and the silicone disc were covered in biomaterial.The examination of the device confirmed that the blood leaked out from between the trigger shaft and collar and from the trigger wire holes on the shaft, as blood was found in the threads, all of the interior parts of the subassembly (including the small check-flo valve and the insert), and in the trigger wire holes.The inner parts of the subassembly showed no damage and were in the orientation dictated by manufacturing documents.Biomaterial was present where the trigger shaft and trigger collar connected.Each zenith device is shipped with instructions for use (ifu) listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.Specifically, it states "endovascular stent grafting is a surgical procedure, and blood loss from various causes may occur, infrequently requiring intervention (including transfusion) to prevent adverse outcomes." based on the information given and the examination of the device, the leak likely occurred through backflow through the trigger wire release mechanism, but it cannot be said with certainty, as the leak test was unable to be performed successfully.It is possible that the leak test did not show where the leak occurred due to clotting in the device or the fact that the device was bent before delivery.The blood most likely was able to leak from around the trigger shaft and through the trigger wire holes by moving around the insert and the disc.This may have been able to occur if the bottom cap did not form a compete seal with the insert and if the glue did not create a complete seal between the trigger shaft and collar.Therefore, the leak could have been caused by an insufficient amount of glue, insufficient tightening, or excessive amount of glue, but there was no evidence of these issues when inspecting the device.Based on the information provided and the results of our investigation, a definitive root cause could not be determined.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5856949
Report Number1820334-2016-00736
Device Sequence Number13853964
Product Code MIH
UDI-Device Identifier10827002484136
UDI-Public(01)10827002484136(17)180506(10)6927081
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/15/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberTFFB-26-96-ZT
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/15/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/09/2016
Supplement Report FDA Received Date11/10/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1